Steroids Withdrawal and Henoch Schonlein purpura (HSP)

Patient

Q: In Nov, 2010 I was diagnosed with vasculitis on my legs. I then developed Henoch Schonlein Purpura which led to stage 4 renal failure along with other medical issues. I was put on 20 mgs of prednisone daily for 6 weeks and then the dosage went to 80mgs perday for the next 5 months. I also took cytoxan (100 mgs per day) for 8 weeks to help clear up the high amounts of protein in my kidneys. I finished the cytoxan in April and began to wean off the prednisone in May and finally was totally off the 2nd week of June. During this same time I began having pain in the joints in my knees, hands and fingers and sensitivity in my teeth. This pain has persisted and doens't seem to be getting any better. I also struggle with swelling of the feet, ankles legs and hands and am on bumex 2 mgs per day to try and keep this under control. As of yesterday, my kidney doctor says I'm in remission with almost normal kidney function (1.4) and little sign of protein or blood in the kidneys. But I still feel tired all the time and am nauseated most days plus the joint pain persists. Over the past 6 months I have gained about 30 pounds from the steriods, which isn't coming off since I'm off the meds and have lost about 75% of my hair. My question is 2 part: After being on this high dose of steriods over so many months, how long will it take to get out of my system? Could the pain in my joints be caused from getting off the steriods? Could it be related to the HSP? I've had an x-ray of my knees which was read as "normal". My kidney doctor suggested I see a rhumatologist. He has no idea what could be causing the joint pain.

Doctor

A:    The corticosteroid drugs (prednisone, prednisolone, and others) are commonly used to treat many conditions including allergic reactions, asthma, rheumatoid arthritis, inflammatory bowel disease and auto immune disease as HSP. But they are not without serious drawbacks. The two major problems related to continuous steroid treatment are drug side effects and symptoms due to changes in the balance of normal hormone secretion. The latter typically results from taking doses greater than our body's natural production (about 7.5 mg of prednisone per day). Thus, steroids are typically given for the shortest possible time possible. Once we begin to decrease or discontinue the dose, however, withdrawal symptoms may occur. Steroid withdrawal symptoms can mimic many other medical problems. Weakness, fatigue, decreased appetite, weight loss, nausea, vomiting, diarrhea (which can lead to fluid and electrolyte abnormalities), and abdominal pain are common. Blood pressure can become too low, leading to dizziness or fainting. Blood sugar levels may drop. Women also may note menstrual changes. Less often, joint pain, muscle aches, fever, mental changes, or elevations of calcium may be noted. Decrease in gastrointestinal contractions can occur, leading to abnormal dilation of the intestine (ileus). The Steroid use cannot be stopped abruptly. Tapering the drug gives the adrenal glands time to return to their normal patterns of secretion, it may take a period of time for things to get completely back to normal. How quickly steroids can be tapered depends on continued control of the underlying disease with decreasing doses, and on how quickly our body adjusts to the need to produce its own hormones. If things go well, four to six weeks (or longer) is a reasonable period.

Related Q&A

Q: My 2 year old and my 10 year old had t&a last thursay. I want know what the odds of them bleeding from here out. ...

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: So my LMP was 3rd October (I have really long cycles or around 43-45 days) this was our first month TTC. At 5th of No...

Q: Can a poorly performed lumbar puncture cause permanent paralysis? My father has recently undergone several lumbar pun...

Q: Does the morning after pill still work during ovulation? I had sex yesterday and the condom broke, I took ellaone 30 ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews